This week on Your Health First, Dr. Galati will be joined by Dr. Willis C. Maddrey, a world known liver specialist and expert in liver toxicity. He is the Adelyn and Edmund M. Hoffman Distinguished Chair in Medical Science and the Arnold N. and Carol S. Ablon Professorship in Biomedical Science at University of Texas Southwestern Medical Center, Dallas, Texas. Dr. Maddrey and Dr. Galati will review information for listeners that touches on ways to prevent liver injury from commonly prescribed medications.

Many drugs (eg, statins) commonly cause asymptomatic elevation of hepatic enzymes (ALT, AST, alkaline phosphatase). However, clinically significant liver injury (eg, with jaundice, abdominal pain, or pruritus) or impaired liver function—ie, resulting in deficient protein synthesis (eg, with prolonged PT, or hypoalbuminemia)—is rare.

The term drug-induced liver injury (DILI) may be used to mean clinically significant liver injury or all (including asymptomatic) liver injury. DILI includes injury caused by medicinal herbs, plants, and nutritional supplements as well as drugs.

In general, the following are thought to increase risk of DILI:
  • Age 18 yr
  • Obesity
  • Pregnancy
  • Concomitant alcohol consumption
  • Genetic polymorphisms (increasingly recognized)

 

Patterns of liver injury: DILI can be predictable (when injury usually occurs shortly after exposure and is dose-related) or unpredictable (when injury develops after a period of latency and has no relation to dose). Predictable DILI (commonly, acetaminophen Some Trade Names include:
 
GENAPAP
TYLENOL
VALORIN
 
is a common cause of acute jaundice and acute liver failure in the US. Unpredictable DILI is a rare cause of severe liver disease. Subclinical DILI may be underreported.

Biochemically, 3 types of liver injury are generally noted:

  • Hepatocellular: Hepatocellular hepatotoxicity generally manifests as malaise and right upper quadrant abdominal pain, associated with marked elevation in aminotransferase levels (ALT, AST, or both), which may be followed by hyperbilirubinemia in severe cases. Hyperbilirubinemia in this setting is known as hepatocellular jaundice and, according to Hy's law, is associated with mortality rates as high as 50%. If hepatocellular liver injury is accompanied by jaundice, impaired hepatic synthesis, and encephalopathy, chance of spontaneous recovery is low, and liver transplantation should be considered.

    GENAPAP
    TYLENOL
    VALORIN
     
    INH
    NYDRAZID
     
  • Cholestatic: Cholestatic hepatotoxicity is characterized by development of pruritus and jaundice accompanied by marked elevation of serum alkaline phosphatase levels. Usually, this type of injury is less serious than severe hepatocellular syndromes, but recovery may be protracted. 

    AMOXIL

    THORAZINE

    Rarely, cholestatic hepatotoxicity leads to chronic liver disease and vanishing bile duct syndrome (progressive destruction of intrahepatic bile ducts).
  • Mixed: In these clinical syndromes, neither aminotransferase nor alkaline phosphatase elevations are clearly predominant. Symptoms may also be mixed. Drugs such as phenytoin Some Trade Names include:
    DILANTIN

    Efforts to avoid DILI begin during the drug development process, although apparent safety in small preclinical trials does not ensure eventual safety of the drug after it is in widespread use. Postmarketing surveillance, although often voluntary in the US, can call attention to potentially hepatotoxic drugs. Routine monitoring of liver enzymes has not been shown to decrease the incidence of hepatotoxicity.

    Use of pharmacogenomics may allow tailoring of drug use and avoidance of potential toxicities in susceptible patients.